Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 178, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 30, 2024, 8:58 AM CDT for 6 counties in Illinois. It was in force for 47 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 8:58 AM CDT (13:58 UTC)
- Expired
- Jul 30, 2024, 9:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coles County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 9:08 AM CDT | TSTM WND DMG | Sullivan, IL | Corrects previous tstm wnd dmg report from Sullivan. Report of 6 inch diameter tree limbs down...with additional reports of tree damage. |
| Jul 30, 9:08 AM CDT | TSTM WND DMG | Sullivan, IL | Report of 6 diameter tree limbs down...with additional reports of tree damage. |
| Jul 30, 9:08 AM CDT | TSTM WND DMG | Sullivan, IL | Report of 6 inch diameter tree limbs down... with additional reports of tree damage. |
| Jul 30, 9:32 AM CDT | TSTM WND DMG | 1 Sw Toledo, IL | Report of a power line down. |
| Jul 30, 9:38 AM CDT | TSTM WND DMG | 4 Sse Jewett, IL | Corrects previous non-tstm wnd dmg report from 4 SSE Jewett. Large tree limb down on power line. |
| Jul 30, 9:38 AM CDT | TSTM WND DMG | 4 Sse Jewett, IL | Large tree limb down on power line. |
| Jul 30, 9:38 AM CDT | NON-TSTM WND DMG | 4 Sse Jewett, IL | Large tree limb down on power line. |
| Jul 30, 9:44 AM CDT | TSTM WND DMG | 3 Ene Newton, IL | Six inch tree limbs down east of Newton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 6:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
405 WUUS53 KILX 301358 SVRILX ILC029-035-049-079-139-173-301445- /O.NEW.KILX.SV.W.0178.240730T1358Z-240730T1445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 858 AM CDT Tue Jul 30 2024 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Southern Coles County in east central Illinois... Southern Moultrie County in central Illinois... Jasper County in southeastern Illinois... Eastern Shelby County in central Illinois... Cumberland County in east central Illinois... Northeastern Effingham County in south central Illinois... * Until 945 AM CDT. * At 857 AM CDT, severe thunderstorms were located along a line extending from near Sullivan to near Stewardson, moving southeast at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Effingham, Neoga, Windsor, Stewardson, and Allenville around 905 AM CDT. Mattoon, Teutopolis, and Montrose around 910 AM CDT. Lerna around 915 AM CDT. Other locations in the path of these severe thunderstorms include Charleston, Toledo, Jewett, Janesville, Greenup, Hidalgo and Newton. This includes the following highways... Interstate 57 between mile markers 161 and 194. Interstate 70 between mile markers 94 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3950 8803 3891 8804 3927 8889 3966 8880 TIME...MOT...LOC 1357Z 293DEG 53KT 3957 8866 3925 8871 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ AAT
1 follow-up statement
438 WWUS53 KILX 301421 SVSILX Severe Weather Statement National Weather Service Lincoln IL 921 AM CDT Tue Jul 30 2024 ILC139-173-301431- /O.CAN.KILX.SV.W.0178.000000T0000Z-240730T1445Z/ Moultrie-Shelby- 921 AM CDT Tue Jul 30 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOULTRIE AND EASTERN SHELBY COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until noon CDT for south central, southeastern and east central Illinois. && LAT...LON 3950 8803 3891 8804 3909 8847 3959 8846 TIME...MOT...LOC 1421Z 293DEG 51KT 3944 8829 3911 8839 $$ ILC029-035-049-079-301445- /O.CON.KILX.SV.W.0178.000000T0000Z-240730T1445Z/ Coles-Jasper-Cumberland-Effingham- 921 AM CDT Tue Jul 30 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR SOUTHERN COLES...JASPER...CUMBERLAND AND NORTHEASTERN EFFINGHAM COUNTIES... At 921 AM CDT, severe thunderstorms were located along a line extending from Lerna to near Dieterich, moving southeast at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Charleston, Greenup, Toledo, Jewett, Wheeler, and Janesville around 925 AM CDT. Newton and Hidalgo around 930 AM CDT. Other locations impacted by these severe thunderstorms include Hazel Dell, Etna, Woodbury, Coles County Airport, Sam Parr State Park, Trilla, Loxa, Fox Ridge State Park, Rose Hill, and Paradise. This includes the following highways... Interstate 57 between mile markers 173 and 194. Interstate 70 between mile markers 100 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3950 8803 3891 8804 3909 8847 3959 8846 TIME...MOT...LOC 1421Z 293DEG 51KT 3944 8829 3911 8839 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ AAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:48 AM CDT, 2 hours 10 minutes earlier. Its key messages:
- A Dense Fog Advisory remains in effect for portions of central Illinois until 8 am.
- A slight risk (level 2 of 5) for severe storms exists across most of the area for this afternoon into evening, with additional chances for severe storms on both Wednesday and Thursday.
- Heat and humidity continues across the area through Thursday with daily heat indices ranging from 100-110 each day.
Area forecast discussion, Jul 30, 6:48 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 648 AM CDT Tue Jul 30 2024 .KEY MESSAGES... - A Dense Fog Advisory remains in effect for portions of central Illinois until 8 am. - A slight risk (level 2 of 5) for severe storms exists across most of the area for this afternoon into evening, with additional chances for severe storms on both Wednesday and Thursday. - Heat and humidity continues across the area through Thursday with daily heat indices ranging from 100-110 each day. && .DISCUSSION... Issued at 343 AM CDT Tue Jul 30 2024 Light winds, recent rain, and clear skies have resulted in patchy fog across the area early this morning. HREF probabilities for one- quarter mile visibility or less are highest from roughly Beardstown to near Champaign, which is roughly where the lowest visibilities are as of 3 am. A Dense Fog Advisory is in effect for these areas until 8 am. 594 dm mid-level ridge remains positioned over the Plains states with northwest flow in place further east over the Midwest states. This will open the door for several mid-level shortwaves/mesoscale features to slide southeast across the area the next several days, bringing daily chances for storms. There remains quite a bit of uncertainty in storm timing for today, but the general idea is for a remnant boundary or MCV from storms over central Iowa to be the trigger for new development sometime later today. Very warm/humid conditions will bring strong instability in excess of 2500 J/kg by this afternoon paired with moderately strong mid-level flow, which will be more than enough to support storm organization. Primary hazards with storms will be damaging winds gusts, with SPC introducing a hatched area for the potential of significant wind gusts (75 mph). Orthogonal shear vectors to the orientation of the thunderstorm complex could bring a low threat for a few tornadoes as well. Heavy rain will also be a threat with PWATs of 1.77 to 2 inches aiding in high rainfall rates. Heat and humidity ramp up today and persist through Thursday. High temperatures today will climb into the upper 80s to low 90s with heat indices of 100 to 105. However, if storms develop earlier in the day, cloud cover and precipitation will hold these values down. Since the potential for dangerous heat indices does exist, elected to issue a Heat Advisory for counties along and south of a Beardstown to Robinson line. Heat indices ranging from 105 to 110 will are likely across the entire area on both Wednesday and Thursday, but once again storm timing will drive the need for heat headlines in coming days. Additional chances for storms, including severe storms, will be seen on both Wednesday and Thursday with the higher threat (slight risk) being on Thursday as a stronger mid-level wave brings better forcing. Wednesday morning could start out stormy with CAMs suggesting activity blossoming on the nose of a 40 kt LLJ over eastern Iowa and spilling east-southeastward into Illinois. Additional clusters could move through both late Wednesday night into Thursday morning and Thursday evening. Some storms may fester into Friday until the upper low pushes east of here, but the severe threat should be minimal by that time. High pressure settles into the Midwest states by the weekend, bringing a period of mostly dry and more seasonable temperatures. Oppressive dewpoints will be slow to retreat back southward until a secondary cold front brings some relief from that early next week. NMA && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 648 AM CDT Tue Jul 30 2024 Fog is present in spots this morning with visibilities as low as 1/4 mile. Conditions should improve from the fog around or shortly after 13Z, but may fall again with a line of storms approaching from the west. A challenging, low confidence forecast exists over the next 24 hours with a few rounds of storms possible. The first round is currently working into west-central Illinois, but is not being resolved by any high resolution guidance. Due to its current strength and coverage, it should hold together and reach western TAF sites here between 12-14Z. Another round of storms is expected to move through this afternoon into evening. Handled the second round with PROB30 groups, though this will likely need further refinement. Additional storms may occur late tonight into early Wednesday morning, but placement and timing of such activity is very uncertain. Winds will generally hold a southwest or southerly component through the TAF period, though a switch to west/northwest within any storms is warranted. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 8 AM CDT this morning for ILZ029-031- 036>038-040>053. Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for ILZ040-047>052-061-066>068-071>073. &&
Hazardous weather outlook, Jul 30, 5:43 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 543 AM CDT Tue Jul 30 2024 ILZ027>031-036>038-311100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms will move into the area this morning before weakening. Additional strong to severe storms are a risk this afternoon and night as well. Damaging winds are the main concern, with potential for wind gusts over 70 mph, though there is also a low tornado probability. Outside of the storms, the heat index will reach around 100 degrees, highest south of I-74. Patchy dense fog will occur early this morning, but will quickly lift after sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to locally severe storms are expected Wednesday and Thursday. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 115 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid morning, then again this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. ILZ040>042-047>052-311100- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms will move into the area this morning before weakening. Additional strong to severe storms are a risk this afternoon and night as well. Damaging winds are the main concern, with potential for wind gusts over 70 mph, though there is also a low tornado probability. Outside of the storms, the heat index will reach around 105 degrees. Areas of dense fog will occur early this morning, but will quickly lift after sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to locally severe storms are expected Wednesday and Thursday. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 110 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through mid morning, then again this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. ILZ043>046-053>057-061-311100- De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Shelby- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected to develop this afternoon, with a risk continuing into tonight. These will be strong to severe, with damaging winds the main concern. The heat index is expected to reach the 100 degree range this afternoon. Areas of dense fog will continue early this morning, but will rapidly lift after sunrise. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional strong to locally severe storms will linger into Wednesday morning, though more are expected to move in later Wednesday night and continue into Thursday. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 110 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. ILZ062-063-066>068-071>073-311100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 543 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected to move into the area by late afternoon, and remain a threat into the evening. Damaging winds, potentially higher than 70 mph, are the main concern. Before the storms arrive, the heat index is expected to reach the 100 to 105 degree range. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. While isolated storms are possible Wednesday night, better chances will be on Thursday. These may be strong to severe. While some storms will linger into Friday, those are not expected to be severe. The heat index will reach 105 to 110 degrees both Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the southeast around 45 mph. Geelhart
In the hours before
Local storm report, Jul 30, 7:06 AM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
706 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM Tstm Wnd Gst Marietta 40.50N 90.39W
07/30/2024 E60 MPH Fulton IL Emergency Mngr
Estimated 50-60 mph winds around Marietta.
&&
BMDSpecial weather statement, Jul 30, 7:30 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
730 AM CDT Tue Jul 30 2024
ILZ048-050>052-301315-
Sangamon-Morgan-Menard-Christian-
730 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MENARD...
NORTHWESTERN CHRISTIAN...SANGAMON AND SOUTHEASTERN MORGAN COUNTIES
THROUGH 815 AM CDT...
At 729 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Petersburg to near Franklin. Movement was
southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Petersburg, Athens, Chatham, Alexander, Auburn, Sherman,
Rochester, Riverton, Pawnee, Kincaid, Williamsville, New Berlin,
Waverly, Divernon, Edinburg, Illiopolis, Pleasant Plains, Loami, and
Franklin.
This includes the following highways...
Interstate 55 between mile markers 77 and 109.
Interstate 72 between mile markers 76 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and west central Illinois.
&&
LAT...LON 4004 8984 3987 8922 3939 8953 3952 8954
3952 9011 3955 9018
TIME...MOT...LOC 1229Z 293DEG 39KT 3998 8980 3960 9008
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GeelhartLocal storm report, Jul 30, 8:17 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
817 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM Tstm Wnd Dmg 3 NNE Springfield 39.83N 89.61W
07/30/2024 Sangamon IL Trained Spotter
Multiple 2" diameter tree branches down at
intersection of Piper Rd and Vincent St. One
4-6" diameter branch down on West St...just
south of Vincent St.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:25 PM CDT | Tornado Warning | ILX | Christian | 50 min |
| Jul 29, 8:05 PM CDT | Tornado Warning | ILX | Christian, Macon, Sangamon | 40 min |
| Jul 29, 8:07 PM CDT | Tornado Warning | ILX | Christian, Shelby | 23 min |
| Jul 30, 12:53 AM CDT | Dense Fog Advisory | ILX | Cass, Champaign, Christian, DeWitt, Fulton, Logan and 13 more | 7 hr |
| Jul 30, 2:23 AM CDT | Heat Advisory | ILX | Cass, Christian, Clay, Crawford, Effingham, Jasper and 8 more | 18 hr |
| Jul 30, 6:11 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| Jul 30, 6:33 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 42 min |
| Jul 30, 6:40 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 35 min |
| Jul 30, 7:02 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon | 43 min |
| Jul 30, 7:30 AM CDT | Special Weather Statement | ILX | Menard, Sangamon | 45 min |
| Jul 30, 8:05 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 40 min |
| Jul 30, 8:36 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Coles, Cumberland, Effingham, Macon, Moultrie and 1 more | 24 min |
| Jul 30, 9:37 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Jasper, Lawrence, Richland | 38 min |
| Jul 30, 10:11 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Lawrence, Richland | 19 min |
| Jul 30, 1:34 PM CDT | Special Weather Statement | ILX | Fulton, Mason | 26 min |
| Jul 30, 2:17 PM CDT | Special Weather Statement | ILX | Menard | 28 min |
| Jul 30, 3:17 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Moultrie, Sangamon, Shelby | 43 min |
| Jul 30, 3:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Macon, Moultrie, Shelby | 42 min |
| Jul 30, 4:22 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 38 min |
| Jul 30, 4:25 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Shelby | 65 min |
| Jul 30, 4:54 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 51 min |
| Jul 30, 5:17 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Lawrence, Richland | 43 min |
| Jul 30, 5:32 PM CDT | Special Weather Statement | ILX | Schuyler | 28 min |
| Jul 30, 5:45 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 36 min |
| Jul 30, 5:54 PM CDT | Areal Flood Advisory | ILX | Effingham, Jasper, Lawrence, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.